It’s nearly 3 AM and I haven’t been able to sleep yet. I have a cold with a bit of a runny nose, but it is my itchy skin that is keeping me awake. When I finally finished the Prednisone, on December 15, the hives were disappearing and did not flare up; that is, not until a week later.
On the 23rd, I went to the doctor. She told me that the water pill that I took in conjunction with my blood pressure medicine was sulfa based. I am allergic to sulfa, but had not reacted to this medicine any time in the last year since I became allergic to sulfa, as far as we know. We switched the blood pressure medicine and dropped the water pill. I also got a fresh prescription of Atarax for the itch. The change did not help, nor did the Atarax. I was taking it every six hours along with two Benadryl staggered between doses. My muscles were tired and weak and I was grumpy with unpredictable mood swings.
On Tuesday evening, Dec. 28, Bethann told me that I was tired, grumpy and unusually hard to live with, so I should call the doctor ( since I was obviously still sick). The next morning, I called Dr. Jonathan Cohen, the infectious disease specialist. He had told me to keep in touch. He took my call on the first try. I told him that Bethann had told me to call him, since I was tired and grumpy and hard to live with. I told him that the hives had reappeared. To that, he replied, “Interesting.” He said it in that Dr. House way that you never want to hear from a doctor, because it means that you have entered uncharted waters. He also told me, “Dude, you’ve been sick since I first saw you in the beginning of October. You have every reason to be tired and out of sorts – wearing the hair shirt.” I asked him if he could give me an answer that Bethann would like. He started with, “Well you should be feeling a little better since you talked to a doctor.” (Dr. Cohen can be a funny guy!) He then told me that I should marshal my more positive energies that he knew I had and try harder. He told me to go back to my PCP sooner than scheduled and to make an appointment with an allergist. He told me to move quickly on that, because allergists are notoriously slow and I would be lucky to get an appointment within 30 days. He also told me to go to the city to find an allergist. My case was more exotic than what any of the allergists he knew here had ever handled.
I saw Dr. Oswald on Monday, Jan. 3. Since the side effects of Atarax had gotten worse and it was no longer effective for the hives, she switched me to 5mg Xyzal per day and 20mg Famotidine (Pepcid AC) twice daily. This regimen took care of the side effects, but still isn’t altogether effective against the itch. Since I started writing this post, I looked up Famotidine on the NIH website. Interestingly, among the possible side effects are itchy skin and hives. Like I keep on saying, this whole episode is like playing Whack-A-Mole!